Hail, Dodge
- When
- May 22, 12:53 PM CST
- Where
- Dodge County, 1.21 mi NE of Hayfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.890, -92.850
During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2. The first tornado moved into Fillmore County from northeast Iowa and the second tornado occurred over eastern Houston County before crossing the Mississippi River into western Wisconsin. The first tornado produced significant damage around Harmony (Fillmore County) where silos were damaged and roofs taken off structures. The second tornado produced damage around Hokah (Houston County) with barns and other farm buildings damaged along with several residences. Around 4,500 customers loss power across Fillmore and Houston Counties. Damages across southeast Minnesota were estimated to be between $400 and $500 thousand.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:00 AM CST, 10 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT SUN MAY 22 2011 .SHORT TERM...TODAY THROUGH TUESDAY FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING. A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+ KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET. THE 22.00Z SHORT TERM MODELS OF THE NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY 00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA. MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER THOUGH...AND TIMING DEFINITELY IMPACTED ALSO. FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS. THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR THE AFTERNOON HOURS. THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN. 850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS IN THIS PERIOD. && .AVIATION...TODAY AND TONIGHT QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/ KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925- 850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/ MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO LOWER BACK INTO THE 2K TO 3.5K FT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM... RIECK AVIATION.......... RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1247 PM CDT SUN MAY 22 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 1247 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER AFTERNOON...ENDING THE THREAT. WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY... ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN THE 1 TO 4 PM WINDOW. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-231100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 1247 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE STORMS PUSH INTO EASTERN WISCONSIN. WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY... ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND VERY EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL LA CROSSE 43.83N 91.23W
05/22/2011 E0.75 INCH LA CROSSE WI NWS EMPLOYEE
ALONG STATE STREET
&&
TMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1257 PM CDT SUN MAY 22 2011 IAZ011-WIZ029-034-041>043-053>055-061-222000- ALLAMAKEE-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON- 1257 PM CDT SUN MAY 22 2011 ...THUNDERSTORMS DEVELOPING RAPIDLY IN WESTERN WISCONSIN... THUNDERSTORMS WERE DEVELOPING RAPIDLY IN WESTERN WISCONSIN AT 1 PM. THESE STORMS WILL CONTINUE EAST AND COULD BECOME SEVERE. LARGE HAIL...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH THE SEVERE STORMS. FREQUENT LIGHTNING SHOULD BE EXPECTED AS WELL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR WESTERN AND CENTRAL WISCONSIN. LOCATIONS THAT MAY BE AFFECTED INCLUDE... VIROQUA...BLACK RIVER FALLS...SPARTA...WESTBY...HATFIELD...CASHTON... MILLSTON AND FORT MC COY. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL 2 S LA CROSSE 43.80N 91.23W
05/22/2011 E0.25 INCH LA CROSSE WI TRAINED SPOTTER
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 105 PM CDT SUN MAY 22 2011 MNZ079-086-087-094-095-222000- DODGE-FILLMORE-MOWER-OLMSTED-WABASHA- 105 PM CDT SUN MAY 22 2011 ...THUNDERSTORMS DEVELOPING RAPIDLY IN SOUTHERN MINNESOTA... EARLY THIS AFTERNOON THUNDERSTORMS WERE DEVELOPING RAPIDLY JUST EAST OF THE INTERSTATE 35 CORRIDOR. THESE STORMS WILL CONTINUE EAST AND COULD BECOME SEVERE. LARGE HAIL...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH THE SEVERE STORMS. FREQUENT LIGHTNING SHOULD BE EXPECTED AS WELL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR SOUTHEAST MINNESOTA. LOCATIONS THAT MAY BE AFFECTED THROUGH 3 PM INCLUDE... AUSTIN...ROCHESTER...SPRING VALLEY...DODGE CENTER AND ZUMBRO FALLS. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 2 E LA CROSSE 43.83N 91.19W
05/22/2011 E0.75 INCH LA CROSSE WI AMATEUR RADIO
LA CROSSE WFO, MOSTLY PEA SIZE-WITH A FEW 3/4
&&
TMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL NEILLSVILLE 44.56N 90.59W
05/22/2011 E0.88 INCH CLARK WI AMATEUR RADIO
&&
DAVISThe Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
This tornado moved into Fillmore County, west of Granger, shortly after 2 p.m. and continued to track northeast until dissipating northeast of Harmony. The worst damage from this tornado occurred southwest and west of Harmony where two farm silos were damaged and roofs were taken off structures. Damages were estimated to be around $250 thousand.
An almost 4 mile long path of wind damage was found between Caledonia and Houston. The damage started in the northern part of Beaver Creek Valley State Park and continued northeast to near the intersection of State Highway 76 and Haute Ridge Road. Numerous trees were blown down in this damage path.
This EF2 tornado cut a path across northeast Houston County from around 5 miles southwest of Hokah, through the very southern part of Hokah to the Target Lake area southeast of La Crescent, before crossing the Mississippi River. Near the beginning of the track, significant damage to some residences, barns and farm out buildings occurred. In the same area, numerous 100 foot tall and 3 foot diameter trees were either uprooted or snapped off. Around a mile west of Hokah, 2 barns were significantly damaged and a residence received minor damage. Some minor roof damage and extensive tree damage was done on the south side of the town of Hokah. Tree damage was noted east of Hokah into the Mississippi River. Damages from the tornado were estimated to be almost $250 thousand.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309376, 309377, 301132, 306418, 304520, 309445.